Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 5, NWS Topeka, KS

May 12, 20104 counties in Kansas

NWS Topeka, KS issued this flash flood warning at May 12, 2010, 11:10 PM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2010, 11:10 PM CDT (04:10 UTC)
Expired
May 13, 2010, 2:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2865 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WGUS53 KTOP 130410
FFWTOP
KSC045-059-087-139-130700-
/O.NEW.KTOP.FF.W.0005.100513T0410Z-100513T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT WED MAY 12 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  OSAGE COUNTY IN EAST CENTRAL KANSAS...
  EASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 200 AM CDT

* AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
HEAVY RAINFALL OF ONE TO TWO INCHES HAS FALLEN OVER THE WARNED AREA.
ALSO SOME FLOODING OF SMALL CREEKS HAS BEEN OBSERVED NEAR OSKALOOSA. 
ADDITIONAL HEAVY RAINFALL UP TO AN INCH WILL LEAD TO ADDITIONAL 
FLASH FLOODING OF LOW AREAS...STREAMS AND CREEKS. 

* LOCATIONS IMPACTED INCLUDE...
  LAWRENCE...
  BALDWIN CITY...
  BURLINGAME...
  CARBONDALE...
  CLINTON...
  LECOMPTON...
  LYNDON...
  MCLOUTH...
  OSAGE CITY...
  OSKALOOSA...
  OVERBROOK...
  PERRY...
  SCRANTON...
  WILLIAMSTOWN...
  WINCHESTER...
  GLOBE...
  LONE STAR...
  PLEASANT GROVE...
  VINLAND...
  CENTROPOLIS...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3877 9510 3846 9582 3879 9594 3886 9563
      3886 9550 3940 9523 3940 9519 3897 9518
      3897 9517 3897 9512 3893 9509

$$

OMITT
1 follow-up statement
895 
WGUS73 KTOP 130654
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
154 AM CDT THU MAY 13 2010

KSC045-059-087-139-130702-
/O.EXP.KTOP.FF.W.0005.000000T0000Z-100513T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-DOUGLAS-OSAGE-FRANKLIN-
154 AM CDT THU MAY 13 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 AM CDT FOR NORTHWESTERN
FRANKLIN...OSAGE...DOUGLAS AND EASTERN JEFFERSON COUNTIES...

AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
VERY HEAVY RAIN HAS MOVED SOUTHEAST OF THE AREA...AND THE POTENTIAL 
FOR FLASH FLOODING WILL CONTINUE TO DECREASE. THEREFORE THE FLASH 
FLOOD WARNING IS NO LONGER IN EFFECT. LIGHT TO OCCASIONALLY MODERATE 
RAINFALL WILL CONTINUE OVER THE NEXT FEW HOURS.

LAT...LON 3877 9510 3846 9582 3879 9594 3886 9563
      3886 9550 3940 9523 3940 9519 3897 9518
      3897 9517 3897 9512 3893 9509

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:36 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 12, 6:36 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT WED MAY 12 2010

.UPDATE...

UPDATED FOR 00 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

CONVECTION WILL CONTINUE THROUGH MUCH OF THE EARLY TO MID TIME
PERIODS OF THE TAF FORECAST PERIOD. PRIMARILY MVFR CIGS WILL
PREVAIL WITH IFR CIGS AND VSBYS WITH THE TSRA. SURFACE WARM FRONT
WILL MOVE NORTH OF TOP WITH MHK BEHIND THE COLD FRONT AND NORTH
WINDS. TOP AND FOE WILL BE SOUTHERLY. WINDS SHOULD SHIFT AT TOP
AND FOE IN THE 07Z-08Z PERIOD TO THE NORTHWEST WITH A PERIOD OF
SHOWERS AND IFR CIGS THROUGH 13Z WHEN CIGS WILL GRADUALLY LIFT TO
MVFR BY 15Z THEN VFR AFTER 18Z.

53

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT WED MAY 12 2010/

DISCUSSION...

FOR TONIGHT...WARM FRONT CURRENTLY FROM BETWEEN ABILENE AND
HERINGTON TO JUST SOUTH OF FOE AND LWC.  WARM FRONT HAS BEEN MOVING
VERY SLOWLY NWD...BUT DO NOT EXPECT A LOT MORE PROGRESS THIS
EVENING.  SOUNDINGS IN THE WARM SECTOR OVER EC KS SHOW CAP STILL IN
PLACE AND CONVECTION FROM EMPORIA THROUGH TOPEKA TO ATCHISON HAS
BEEN ELEVATED.  SURFACE BASED STORMS NOW STARTING TO FIRE NORTHEAST
OF SURFACE LOW ALONG COLD FRONT IN SC/CENTRAL KS.  THIS MORE ROBUST
CONVECTION EXPECTED TO DEVELOP/MOVE NORTHEAST ALONG FRONT ENTERING
OUR CWA NEAR HERINGTON.  MAIN CONVECTION EXPECTED TO REMAIN NEAR
FRONT AND BROKEN LINE OF STORMS...SOME SUPERCELLS...WILL MOVE
NORTHEASTWARD ACROSS SOUTHEASTERN HALF OF CWA LATE THIS AFTERNOON
AND EVENING.  LOW-LEVEL SHEAR STRONG AND WILL INCREASE THIS EVENING
SO ANY STORM THAT COMES OFF THE BOUNDARY OR REMAINS ISOLATED HAS
SOME POTENTIAL TO PRODUCE A TORNADO.  OTHERWISE VERY LARGE HAIL
EXPECTED TO BE ANOTHER THREAT.

COLD FRONT SHOULD MOVE OFF TO EAST LATER TONIGHT AND THURSDAY WITH
PRECIP ENDING IN EC KS DURING THE AFTERNOON.

NOT MUCH CHANGE TO THE ONGOING LONG TERM FORECAST FOR THIS ISSUANCE.
ONCE THE COLD FRONT PUSHES THROUGH THE AREA...A BRIEF DRYING OUT
PERIOD WILL COMMENCE AND TAKE PLACE THROUGH THE LATE PART OF THE
WEEK. BY FRIDAY WEAK UPPER LEVEL RIDGING INDICATES THAT TEMPERATURES
MAY CREEP BACK INTO THE UPPER 60S TO MID 70S ACROSS THE FORECAST
AREA BY THE WEEKEND. MODELS ARE COMING INTO AGREEMENT REGARDING A
POTENTIALLY WET WEEKEND ACROSS EASTERN KANSAS. UPPER LEVEL TROUGH
MOVES ON SHORE LATE FRIDAY INTO SATURDAY. SOUTHERLY FLOW AHEAD OF
THE SYSTEM WILL ACT TO ADVECT SOME MOISTURE NORTHWARD FROM THE GULF
OF MEXICO. THE FOCUS FOR THE PRECIPITATION WILL BE SHORTWAVE TROUGHS
WHICH MAY PIVOT AROUND THE LARGER LOW. CURRENT MODELS PROG TWO OF
THESE SHORTWAVE TROUGHS MOVING ACROSS NORTHEAST KANSAS. THE
TIMING...LOCATION...AND INTENSITY OF THESE SHORTWAVES ARE YET TO BE
DETERMINED...HOWEVER THE FIRST OF THE TWO SHORTWAVES LOOKS TO MOVE
THROUGH ON SATURDAY...THEN ANOTHER ON SUNDAY. DUE TO THE UNCERTAINTY
OF THE TIMING AND LOCATION OF THE TROUGHS...THIS FORECAST PACKAGE
WILL ONLY MENTION A CHANCE OF RAIN FOR THE WEEKEND. CONDITIONS
SHOULD CLEAR OUT BY THE START OF NEXT WEEK.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 12, 3:25 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT WED MAY 12 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-132030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
325 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL FORM ALONG A COLD FRONT THROUGH THE REST OF
THE AFTERNOON ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SOME OF
THE STORMS DURING THE EARLY AFTERNOON TO EARLY EVENING MAY PRODUCE
TORNADOES AND LARGE HAIL TO THE SIZE OF GOLF BALLS. BY THE LATE
EVENING THE TORNADO THREAT SHOULD DISSIPATE AND ONGOING
THUNDERSTORMS SHOULD CONGEAL INTO A LINE. LARGE HAIL...HEAVY
RAIN...AND STRONG WINDS CAN BE EXPECTED FROM THESE LATE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS ARE EXPECTED TO RETURN FOR SATURDAY AND SUNDAY AS ANOTHER
UPPER LEVEL SYSTEM MOVES THROUGH. NO SEVERE WEATHER IS IMMINENT
DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, May 12, 10:43 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT WED MAY 12 2010

KSZ039-040-055-056-058-059-130415-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-OSAGE-SHAWNEE-
1043 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ALERT FOR SHAWNEE...DOUGLAS...OSAGE...
FRANKLIN...COFFEY AND ANDERSON COUNTIES...

THROUGH 1115 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH AND CONTINUOUS DEADLY
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LE
ROY...POMONA...GLOBE...WILLIAMSBURG...LONE
STAR...CENTROPOLIS...WESTPHALIA...LAWRENCE...HARRIS...PLEASANT
GROVE...OTTAWA...VINLAND...PRINCETON...BALDWIN CITY...LONE
ELM...WELLSVILLE...RICHMOND...RANTOUL...LANE...KINCAID...GREELEY...
GARNETT...EUDORA AND COLONY. MOTORISTS ALONG INTERSTATE 35 BETWEEN
MILE MARKERS 150 AND 199 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR
FRANKLIN...COFFEY...OSAGE...AND ANDERSON COUNTIES.
Special weather statement, May 12, 10:46 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CDT WED MAY 12 2010

KSZ026-130400-
JEFFERSON-
1046 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY...

THROUGH 1100 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS JEFFERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND
CONTINUOUS DEADLY LIGHTNING.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 12, 10:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     7 SE OVERBROOK          38.71N 95.47W
05/12/2010  E50 MPH          FRANKLIN           KS   CO-OP OBSERVER

&&

MRC
Special weather statement, May 12, 10:55 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1055 PM CDT WED MAY 12 2010

KSZ040-056-059-130430-
ANDERSON-DOUGLAS-FRANKLIN-
1055 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...FRANKLIN AND ANDERSON
COUNTIES...

THROUGH 1130 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS PORTIONS OF DOUGLAS...FRANKLIN AND ANDERSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND CONTINUOUS
DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SOUTHEASTERN LAWRENCE...OTTAWA...PRINCETON...VINLAND...BALDWIN
CITY...RICHMOND...EUDORA...WELLSVILLE...RANTOUL...GREELEY AND LANE.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 169 AND 199 COULD
ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR FRANKLIN AND
ANDERSON COUNTIES.
Local storm report, May 12, 10:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
05/12/2010                   SHAWNEE            KS   COUNTY OFFICIAL

            STREET FLOODING ON 6TH STREET...EAST OF BRANNER.

1052 PM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
05/12/2010                   SHAWNEE            KS   COUNTY OFFICIAL

            INTERSECTION AT 6TH AND TYLER STREES IS IMPASSABLE DUE TO
            FLOODING. WATER IN INTERSECTION AT 24TH AND MACVICAR.

&&

MRC
Local storm report, May 12, 11:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     2 S OTTAWA              38.59N 95.27W
05/12/2010  E45 MPH          FRANKLIN           KS   TRAINED SPOTTER

&&

MRC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:29 PM CDTSevere Thunderstorm WarningTOPDouglas16 min
May 12, 7:32 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee28 min
May 12, 7:52 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee38 min
May 12, 8:30 PM CDTSevere Thunderstorm WarningTOPJefferson, Lyon, Osage, Shawnee, Wabaunsee23 min
May 12, 8:51 PM CDTAreal Flood AdvisoryTOPDouglas, Jackson, Jefferson, Osage, Shawnee, Wabaunsee3 hr
May 12, 9:27 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Osage, Wabaunsee33 min
May 12, 10:21 PM CDTAreal Flood AdvisoryTOPLyon114 min
May 12, 10:36 PM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Osage, Shawnee3 hr
May 12, 10:58 PM CDTSevere Thunderstorm WarningTOPAnderson, Douglas, Franklin, Jefferson32 min
May 13, 12:20 AM CDTAreal Flood AdvisoryTOPLyon85 min
May 13, 12:24 AM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 2 more3 hr
May 13, 6:09 AM CDTRiver Flood WarningTOPLyon, Osage14 hr
May 13, 7:01 AM CDTRiver Flood WarningTOPAnderson, Franklin33 hr
May 13, 8:49 AM CDTRiver Flood WarningTOPFranklin, Osage27 hr
May 13, 9:41 AM CDTRiver Flood WarningTOPFranklin26 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.